Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 9, 2016, 6:43 PM CDT for Audubon County, Guthrie County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2016, 6:43 PM CDT (23:43 UTC)
- Expired
- May 9, 2016, 7:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089
WUUS53 KDMX 092343
SVRDMX
IAC009-077-100015-
/O.NEW.KDMX.SV.W.0010.160509T2343Z-160510T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
EASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
* UNTIL 715 PM CDT
* AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
GUTHRIE CENTER...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BAYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4186 9452 4158 9459 4158 9479 4186 9487
TIME...MOT...LOC 2343Z 180DEG 16KT 4163 9470
HAIL...1.00IN
WIND...60MPH
$$
ZOGG1 follow-up statement
304
WWUS53 KDMX 100003
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT MON MAY 9 2016
IAC009-077-100015-
/O.CON.KDMX.SV.W.0010.000000T0000Z-160510T0015Z/
GUTHRIE IA-AUDUBON IA-
703 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN GUTHRIE AND NORTHEASTERN AUDUBON COUNTIES...
AT 703 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
GUTHRIE CENTER...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BAYARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4186 9452 4166 9458 4163 9478 4186 9487
TIME...MOT...LOC 0003Z 178DEG 20KT 4171 9468
HAIL...1.00IN
WIND...60MPH
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:31 PM CDT, 12 minutes earlier.
Area forecast discussion, May 9, 6:31 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT MON MAY 9 2016 .UPDATE... ISSUED AT 630 PM CDT MON MAY 9 2016 WATCH CONTINUES IN EFFECT OVER THE SW THIS EVENING. WILL CONTINUE TO MONITOR ANY EASTWARD EXPANSION OF STORMS THIS EVENING. AT THIS TIME...EXPECTING SVR CHANCES TO REMAIN OVER WEST THIS EVENING. && .SHORT TERM.../TONIGHT/ ISSUED AT 241 PM CDT MON MAY 9 2016 SHOWER AND THUNDERSTORM POTENTIAL THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT IS THE PRIMARY FORECAST CHALLENGE FOR THE PERIOD. A WEAK WARM FRONT HAS WORKED NORTH INTO SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. CLOUDS HAVE LIMITED SFC BASED INSTABILITY OVER MUCH OF IOWA TODAY. SOME LIMITED SUN HAS REACH THE WESTERN PORTION OF THE STATE BY MID AFTERNOON WITH MLCAPES NEAR 1000 J/KG THOUGH AS OF 3 PM...ANY 0-3 KM CAPES REMAINED WEST OF THE MISSOURI RIVER. SEVERAL WAVES OF WEAK TO MODERATE THETA-E ADVECTION LIFTING NORTH ACROSS CENTRAL IOWA HAVE PROVIDED SOME ELEVATED INSTABILITY OVER IOWA. THE BULK OF THE ACTIVITY THROUGH EARLY AFTERNOON HAS REMAINED OVER SOUTHEAST IOWA THOUGH ISOLATED ACTIVITY HAS DEVELOPED FROM TIME TO TIME INTO THE CENTRAL PORTION OF THE STATE. A STRONG SHORT WAVE LIFTING NORTHEAST FROM THE OKLAHOMA AND TEXAS PANHANDLES OVERNIGHT WILL HELP THE ENTIRE SYSTEM BECOME A BIT NEGATIVELY TILTED AS IT INTERACTS BY A DEEPER UPPER LOW OVER MONTANA AND WYOMING. THIS WILL SHIFT THE BETTER ENERGY INTO IOWA THIS EVENING WITH SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD FROM SOUTH TO NORTH. AN ISOLATED SEVERE STORM WITH LARGE HAIL OR 60 MPH WINDS REMAINS POSSIBLE THOUGH THE FOCUS FOR SEVERE WEATHER HAS SHIFTED TO THE SOUTH AND WEST. THE POTENTIAL FOR SUSTAINED VIGOROUS UPDRAFT DEVELOPMENT IS LOW AND THE LACK OF SHEAR WILL PREVENT THEM FROM BECOMING SUSTAINED. THE PRECIPITATION WILL DIMINISH IN AREAL COVERAGE TOWARD 06Z. THE BEST CHANCES FOR PRECIPITATION AFT 06Z WILL BE OVER THE NORTHEAST. .LONG TERM.../TUESDAY THROUGH MONDAY/ ISSUED AT 241 PM CDT MON MAY 9 2016 THE FOCUS OF THE LONGER TERM FORECAST REMAINS ON THE POTENTIAL OF SEVERE THUNDERSTORMS...ADDITIONAL RAINFALL AND BELOW NORMAL TEMPERATURES ARE EXPECTED LATE IN THE WEEK. A SHORTWAVE TROUGH WILL BE LIFTING NORTHWEST OVER THE STATE ON TUESDAY. MORNING SHOWERS AND THUNDERSTORMS WILL TAPER OFF WITH SUBSIDENCE BEHIND THE DEPARTING WAVE. AFTERNOON HEATING OF A MOIST BOUNDARY LAYER IN A WEAKLY CAPPED ENVIRONMENT COULD PRODUCE ADDITIONAL SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. ON WEDNESDAY AN UPPER TROUGH LIFTS OVER THE DAKOTAS AND DRIVES A COLD FRONT THROUGH THE UPPER MISSISSIPPI VALLEY. AHEAD OF THE FRONT...FORECAST MODELS DEPICT MU CAPE NEAR 1500 J/KG ACROSS PORTIONS OF SOUTHERN IOWA ALONG WITH 0-6 KM BULK SHEAR NEAR 30-45 KNOTS SUPPORTING THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. A NORTHWEST FLOW UPPER PATTERN WILL REMAIN THURSDAY THROUGH THE WEEKEND BRINGING UNSEASONABLY COOLER WEATHER. ADDITIONAL RAIN CHANCES ARE EXPECTED FRIDAY AIDED BY A SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW ALOFT. DRY BUT COOL WEATHER IS ANTICIPATED FOR THE WEEKEND WITH HIGHS IN THE 50S AND 60S...FAR BELOW THE NORMAL HIGHS OF 70S. && .AVIATION.../FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING/ ISSUED AT 630 PM CDT MON MAY 9 2016 CHALLENGING FORECAST THIS PERIOD WITH IFR CIGS NORTH/NORTHEAST AND MVFR ELSEWHERE...EXPECTED TO LOWER AGAIN OVER THE NEXT FEW HOURS. AREA OF LINGERING -TSRA/SHRA OVER NORTHEAST LIFTING NORTH AND EXPANDING AREA OF -TSRA MAY CLIP KFOD PRIOR TO 04Z. ACROSS CENTRAL SECTIONS...EXPECTING SOME INCREASE IN -SHRA VCTS COVERAGE THROUGH 06Z. OCCLUSION WILL MOVE NORTHEAST AFT 12Z AND CIGS INCREASE BY 18Z SW...EXPANDING NORTHEAST THROUGH 11/00Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...DONAVON LONG TERM...ANGLE AVIATION...REV
Hazardous weather outlook, May 9, 3:52 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT MON MAY 9 2016 IAZ044>050-057>062-070>075-081>086-092>097-102100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 352 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. HAIL UP TO THE SIZE OF QUARTERS AND WIND UP TO 60 MPH WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. HEAVY RAIN IS ALSO EXPECTED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON. IAZ004>007-015>017-023>028-033>039-102100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 352 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SMALL HAIL AND WIND UP TO 50 MPH WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO EXPECTED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.
In the hours before
Local storm report, May 9, 5:38 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FUNNEL CLOUD 3 S DRAKESVILLE 40.76N 92.49W
05/09/2016 DAVIS IA LAW ENFORCEMENT
FUNNEL CLOUD - AND POSSIBLE BRIEF TOUCHDOWN
REPORTED ALONG ICE AVENUE BETWEEN
DRAKESVILLE AND HIGHWAY 2; ABOUT 3 MILES
WEST OF BLOOMFIELD. MOVED NORTHWEST AND
DISSIPATED. NO DAMAGE REPORTED. DURATION
UNKNOWN.
&&
RVNearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.